A BRIDE-to-be says she was nearly driven to suicide after waking up with an agonising red rash that has baffled doctors.
Kate Crawford woke up on New Year’s Eve in 2016 to find her body covered head to toe in angry hives.
PA Real Life Kate woke up on New Year’s Eve in 2016 covered in an angry rash
She went straight to her GP who gave her antihistamines and the rash cleared up for a few days, but it returned again and again.
Now she is on immunosuppressant drug cyclosporine, usually given to organ transplant patients to reduce their risk of rejection, but doctors have warned she may have to be put on leprosy medication if they cannot control her rash.
Kate, 27, said: “Doctors are still totally flummoxed. Nobody knows why the rash appeared – and I don’t think we ever will.
“When it was at its worst, simple things like showering and wearing clothes were incredibly uncomfortable.
PA Real Life She has been diagnosed with chronic hives but no medication has been able to treat it Kate Crawford The rash covers Kate’s entire body and is painful and itchy
“It became a real juggling act to make sure I didn’t completely fall apart.”
Kate, who works in a hotel near Stirling in Scotland first feared she had meningitis when she saw the rash.
But when it went away when her fiancé, Paul Marnie, 31, rolled a glass over it they knew it wasn’t the deadly condition and called NHS 111.
Told to go back to a GP if her symptoms did not improve after antihistamines Kate went home thinking that was the end of it.
PA Real Life Kate has been told she may have to go on leprosy medication if nothing else works PA Real Life Kate, with her fiance Paul, suffered depression as a result of her condition and considered taking her own life PA Real Life Kate also tried cutting out alcohol and processed foods in a bid to control her hives
But on January 3, 2017 she woke to find her face was so swollen she couldn’t open her eyes.
“My heart was pounding,” she recalled.
“I realised this wasn’t an isolated incident and that something was very wrong.”
Kate was given a doubled dose of antihistamines by her doctor but the rash returned again on January 7, this time making her chest feel tight and difficult to breathe.
Taken to A&E at Forth Valley Royal Hospital she was hooked up to fluid drips and given steroids.
For the next three weeks she was signed off work while doctors investigated – running blood tests and electrocardiogram scans of her heart.
PA Real Life Kate has been put on steroids and other medications to ease the symptoms of her rash but nothing has cured it PA Real Life Kate and Paul had to put their wedding plans on hold because of the rash
But nothing determined the cause of the rash.
She was referred to a dermatologist who officially diagnosed her with chronic urticaria – also known as hives – and placed her on a course of oral steroids.
“They actually seemed to work, but the problem with steroids is that you can’t be on them long term, because of the negative side effects, like mood changes and high blood sugar, so we had to find another solution,” said Kate.
“For the next few months, I tried out various different drugs. I felt like a guinea pig.”
PA Real Life Every time Kate has stopped taking medication the rash has returned PA Real Life Kate’s condition can get so bad her face swells up to the point she can’t open her eyes
Fed up with taking different medication Kate gave up alcohol and cut out processed food from her diet in a bid to control the rash, but it only returned when she stopped taking the steroids.
Her dermatologist suggested she try a six-month course of Xolair injections, a type of antibody that helps decrease allergic responses.
“The injections were so painful. It was like having a corkscrew in my skin,” she said.
“I kept going, because I thought it’d make a difference, but by the fourth injection, my rash was completely back.
“It was all over my face, too, looking like I’d been burnt. Doctors told me it was really rare that they weren’t working for me. Nobody knew what to do next.”
A RAISED, ITCHY RASH
Urticaria, or hives, is a raised, itchy rash that appears on the skin.
It may appear on one part of the body or be spread across large areas.
It is usually very itchy and the lumps range in size from a few millimetres to the size of a hand.
The rash usually settles within a few days, but in rare cases it can persist for more than six weeks.
And in some cases it can last for years.
This is known as chronic urticaria and affects five in every 1,000 people in the UK.
Urticaria occurs when a trigger causes high levels of histamine and other chemical messengers to be released in the skin.
These substances cause the blood vessels in the affected area of skin to open up and become leaky, which causes redness.
The extra fluid also causes swelling and itchiness.
Histamine is released for many reasons including an allergic reaction, infection or a reaction to medication.
Drinking alcohol, emotional stress and heat can also trigger hives.
In most cases treatment isn’t needed because the rash gets better on its own in a few days.
Antihistamines can help ease the itching if it is uncomfortable.
A short course of steroid tablets may be prescribed if the rash won’t go away.
If you have persistent urticaria, you may be referred to a skin specialist.
Kate spiralled into depression and by September things were so bad she considered taking her own life.
“I was in so much pain, and I couldn’t see a way out. I didn’t want to be a burden to anybody anymore,” she explained.
“Although it was incredibly hard, I told Paul and our families how I was feeling and they were amazing.
“Paul phoned the doctor and got me an emergency appointment to get some antidepressants.
“There’d been a dark cloud over me, but after talking it out, I knew I had to get better and that I had the fight in me to push on.”
Since then, Kate has been regularly taking cyclosporine, which seems to be working.